Delaware, 2003

High Surf in Delaware, December 5 to 6, 2003

December 5 to 6, 2003 · NWS PHI · 1 event in 1 county or zone

A northeaster caused dune damage along coastal Delaware on the 5th and 6th. The combination of the low pressure system moving northeast along the nearby Atlantic and a high pressure system in nearby Canada kept an onshore flow for two days along the Delaware Coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A northeaster caused dune damage along coastal Delaware on the 5th and 6th. The combination of the low pressure system moving northeast along the nearby Atlantic and a high pressure system in nearby Canada kept an onshore flow for two days along the Delaware Coast. Dune damage occurred in Southern Dewey Beach and South Bethany. The Northeaster was over the Gulf Coast States the morning of the 4th. It moved northeast to near Cape Hatteras the morning of the 5th (1008 mb), was just east of the Virginia Capes the evening of the 5th (1002 mb), just east of Atlantic City the morning of the 6th(1004 mb) and near Nantucket during the evening of the 6th (992 mb).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 9:39 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Dec 4, 9:39 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
939 PM EST THU DEC 4 2003

GALE WARNINGS BEING PUT UP ON OCEAN. WINDS WILL INCREASE FROM
S TO N FRI AFTN. PCPN WORKING ITS WAY INTO THE FA ATTM FROM THE
S AND SW...SHOULD OVERSPREAD THE ENTIRE AREA BY DAYBREAK. NOT MUCH
TO CHANGE FOR NOW...WILL LET MIDNIGHT SHIFT MAKE ADJUSTMENTS BASED
ON 00Z MODEL RUNS. ZONES WERE CORRECTED TO CHANGE HEADLINE IN
PA60/61/62 AND NJ07/08. COASTAL FLOOD WATCH HEADLINE ADDED TO
OCEAN ZONES.

.PHI WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES
PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027
DEZ001...MDZ012.

WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES
PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014...
NJZ016>027...MDZ015...MDZ019>020...DEZ001>004.

COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004.

GALE WARNING SANDY HOOK NJ TO FENWICK ISLAND DE OUT 20 NM.

RPW

PREVIOUS DISC...

...WINTER WEATHER NOT WAITING FOR THE START OF ASTRONOMICAL WINTER...

MORNING MODEL DATA BEGINNING TO LOOK MORE LIKE MID WINTER THAN LATE
FALL...ALTHO METEOROLOGICAL WINTER ARRIVED DEC 1ST. MORNING SFC
ANALYSIS SHOWS CLASSIC VERY COLD ARCTIC HIGH PRES OVR THE SE SHORES
OF THE HUDSON BAY. PRES SYSTEMS ARE GETTING ORGANIZED OVR SE STATES.
UPPER LVL LOW PRES DROPS DOWN FM THE DAKOTAS INTO FA...DEEPENING AND
SETTING UP A SHARP TROF ALG E SEABOARD. AND...OF ALL THINGS...A TROP
STORM...ODETTE...IS LURKING S OF JAMAICA AND PROGD TO MOVE NE.

HAVE SWIPED FA WITH SNOWFALL AMOUNTS PER EARLY AFTN WINTER STORM
COORD CALL. HEAVIEST BAND OF SNOW CURRENTLY PROGD THRU W TO N
SUBURBS OF CENTER CITY. SEE CURRENT ISSUED BULLETINS FOR DETAILED
INFORMATION ON CURRENT WINTER STORM WATCHES...WINTER WEATHER
ADVISORY...AND COASTAL FLOOD WATCH.

WILL LEAVE IN THE MARINE FORECAST A HEADLINE INDICATING THAT A GALE
WARNING MAY BE NEEDED FROM LATE FRIDAY ONWARD.

.PRELIMINARY POINT TEMPS/POPS...
MPO 25 31 20 24 / 80 80 100 100
ABE 27 38 27 31 / 80 80 100 100
RDG 28 38 27 31 / 80 80 100 100
PHL 30 40 29 33 / 80 80 100 100
12N 25 34 23 27 / 80 80 100 100
SMQ 28 40 29 33 / 80 80 100 100
TTN 30 39 28 32 / 80 80 100 100
MIV 32 42 31 35 / 80 80 100 100
N55 32 44 33 37 / 80 80 100 100
ACY 32 43 32 36 / 80 80 100 100
ILG 30 40 29 33 / 80 80 100 100
DOV 32 42 31 35 / 80 80 100 100
GED 32 44 33 37 / 80 80 100 100

.PHI WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES
PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027
DEZ001...MDZ012.

WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES
PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014...
NJZ016>027...MDZ015...MDZ019>020...DEZ001>004.

COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004.

WOODWORTH
Hazardous weather outlook, Dec 4, 2:11 PM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
211 PM EST THU DEC 4 2003

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041908-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
211 PM EST THU DEC 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN PLACE FOR FRIDAY INTO SATURDAY FOR THE
POCONOS, THE LEHIGH VALLEY, BERKS COUNTY AND NORTHWESTERN NEW JERSEY.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT INTO FRIDAY FOR
SOUTHEASTERN PENNSYLVANIA, CENTRAL AND MUCH OF SOUTHERN NEW JERSEY,
NORTHERN DELAWARE AND EXTREME NORTHEASTERN MARYLAND.

A COASTAL STORM WILL DEVELOP FOR THE WEEKEND WITH STRONG ONSHORE
WINDS AND THE POSSIBILITY OF TIDAL FLOODING AND BEACH EROSION.

PLEASE REFER TO STATEMENTS ISSUED BY THIS OFFICE FOR DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Delaware Beaches

When
December 5, 3:00 AM EST to December 6, 12:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327619.